Minnesota, 2021

Hail and Damaging Wind in Minnesota, September 16, 2021

September 16, 2021 · NWS MPX · 11 events in 5 counties and zones

During the afternoon of Thursday, September 16th, a cold front laid across west-central, and central Minnesota. Ahead of this cold front, temperatures soared into the upper 80s to lower 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Thursday, September 16th, a cold front laid across west-central, and central Minnesota. Ahead of this cold front, temperatures soared into the upper 80s to lower 90s. A strong mid-level CAP held through most of the afternoon before a line of clouds started to develop along this front. Storms quickly develop once the CAP broke and with ample wind shear and instability, several of the storms produced large hail, with the largest size measured at 2.5 in diameter. These storms weakened by sunset as they moved slowly eastward toward east central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 16, 1:53 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Thu Sep 16 2021

.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CDT Thu Sep 16 2021

Regional radar and enhanced satellite imagery is showing convection
developing along the international border in northwest Minnesota. RGB
enhanced satellite does show more glaciated clouds across northern
Minnesota with only water clouds across the central part of the
state. Southern Minnesota remains clear and windy as surface winds
have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest
Minnesota, to 25 to 40 mph elsewhere over the southern half of
Minnesota, and parts of west central Wisconsin.

Temperatures this afternoon have even exceeded the 90% of the NBM
along the Buffalo Ridge where local effects allowed temperatures to
rise into the 90s. I wouldn't be surprised to see additional 90s in
southern Minnesota before the late afternoon. Even with these
temperatures a strong mid-level CAP has suppressed any clouds to
form in most of MPX CWA. In addition to the RGB images, the
satellite derived stability indices does show an enhanced area of
both higher K-Indices, and CAPE values over west central Minnesota
this afternoon. Farther to the west along the cold front, these
indices are much lower which indicates that once the cold front
arrives later this afternoon/early evening along this enhanced area
of greater instability and moisture, convection should develop. This
area is also under 45 to 55 knots of bulk wind shear which will
force any convection to become organized quickly. Therefore, once
convection develops, there will be a small window where both the
instability and higher wind shear values allow for severe storms.

Later this evening, as a potent shortwave that is evident across
western North Dakota this afternoon arrives over the Upper Midwest,
the isolated/scattered nature of the convection will likely congeal
into a large area of showers and thunderstorms along and behind this
cold front. Any severe storms early will likely weaken as the
instability weakens overnight. The bulk of the showers and
thunderstorms will occur late this evening and overnight before
becoming more scattered toward morning as this system exits
Minnesota, and west central Wisconsin. Friday will see some residual
showers in the far southeast CWA but clearing will occur by the
afternoon. High pressure will dominate the weather Friday night with
lows dropping into the 40s, with a few upper 30s possible in the
typical cools spots in central Minnesota, and west central
Wisconsin.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Sep 16 2021

The upper-level pattern will amplify through the weekend as ridging
centers over the eastern CONUS, providing subsidence aloft to build
high pressure across the region.

A chilly start to the long term period is likely with low
temperatures in the 40s Saturday morning. Temperatures quickly
rebound into the 70s in the afternoon. As the high pressure shifts
to the east, a warm front lifts through the area associated with a
low pressure in southern Canada. This allows strong WAA to develop
and push high temperatures into the mid to upper 80s on Sunday.
Additionally, a longwave trough working across the CONUS will
generate a sub-1000mb low pressure that will track from the Northern
Plains into Hudson Bay during the first half of next week. The cold
front is expected to move into western Minnesota by Tuesday and
continue through the area by Tuesday evening. This front will bring
our next chance at precipitation with scattered
showers/thunderstorms along the frontal boundary.

For Wednesday and Thursday, the cold front shifts into the Great
Lakes region leaving behind little in the way of sensible weather. A
few diurnal showers could pop up Wednesday afternoon as the core of
cold air aloft is overhead. Otherwise, both days will feature highs
in the 60s with lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1220 PM CDT Thu Sep 16 2021

Timing of TSRA/SHRA is the main concern over the next 6-12 hrs,
especially across western/central Minnesota where the best chance
remains through this evening. For the first 6 hrs, I have kept all
MPX TAFs VFR with no TSRA in the forecast until 00z, and for only
KAXN. Sometime during the 23-01z, TSRA will develop along the
approaching cold front from the west, with the bulk of the widespread
activity not occurring until after frontal passage. Therefore, these
TAFs are leaning toward a much drier forecast thru 6z, or until the
main frontal boundary moves across most of MPX TAFs in Mn. Confidence
has increased enough to limit the TSRA for Wisconsin TAFs until
after 6z. There will be a period of moderate, possibly heavier TSRA
once the isolated convection becomes more widespread overnight. There
could be a period of MVFR/IFR vsbys in the heavier precipitation,
but cigs will be limited to MVFR for a few hrs in the morning.

KMSP...

Most of the TSRA will occur after 6z, with only a small window of
TSRA between 3-6z with uncertainty on upstream convection developing
late this afternoon/evening. Otherwise, I kept the bulk of the
SHRA/TSRA between 6-12z. There is also a good probability of LLWS
once again this evening as boundary layer winds increase to 50 kts or
more.

/OUTLOOK FOR KMSP/

Fri late...VFR. Wind NW 5-10 kts early bcmg light and variable.
Sat...VFR. Wind Increasing SSE 10-15 kts by aftn.
Sun...VFR. Wind SSW 10-20G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...BPH
AVIATION...JLT
Hazardous weather outlook, Sep 16, 1:11 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Thu Sep 16 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
211 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There will be a small window where both wind shear and instability
will be maximized to support severe thunderstorms this evening.
This area is across portions of west central and central
Minnesota between 6 and 10 pm. These storms will be capable of
producing large hail and damaging winds. Even a brief tornado can
not be ruled out. The area of thunderstorms will congeal into a
larger area of showers and thunderstorms across southern Minnesota
overnight. These storms are not expected to be severe but will
produce locally gusty winds, small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong storms will be possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon, and
early evening across west central and central Minnesota.

In the hours before

Special weather statement, Sep 16, 5:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Thu Sep 16 2021

MNZ043-049-050-162345-
Benton MN-Morrison MN-Stearns MN-
614 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northwestern Benton,
north central Stearns and southern Morrison Counties through 645 PM
CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bowlus, or 9 miles southwest of Little Falls, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Royalton around 620 PM CDT.
  Little Falls around 625 PM CDT.

Other locations in the path of this storm include Pierz and Lastrup.

This includes U.S. Highway 10 in Minnesota between mile markers 138
and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for central
Minnesota.

&&

LAT...LON 4616 9438 4616 9382 4568 9430 4576 9476
      4578 9475 4578 9465 4588 9465
TIME...MOT...LOC 2314Z 239DEG 48KT 4586 9446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH

The radar

The Minneapolis radar (KMPX), 145 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morrison

When
September 16, 5:25 PM CST
Where
Morrison County, 1.6 mi WSW of Freedhem
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
46.060, -94.250

Hail, Swift

When
September 16, 5:36 PM CST to 5:38 PM CST
Where
Swift County, 0.85 mi SE of Kerkhoven to 3.83 mi SE of Kerkhoven
Measured
1 in hail
Reported by
Public
Coordinates
45.190, -95.310

Most of the hail was less than one inch in diameter.

Hail, Morrison

When
September 16, 5:40 PM CST
Where
Morrison County, 0.48 mi W of Freedhem
Measured
2 in hail
Reported by
Social Media
Coordinates
46.070, -94.230

There was a social media picture of the 2 diameter hail.

Hail, Morrison

When
September 16, 5:50 PM CST
Where
Morrison County, 1.92 mi W of Buckman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.900, -94.140

Hail, Morrison

When
September 16, 5:59 PM CST
Where
Morrison County, 5.21 mi NNE of Royalton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.900, -94.260

Funnel Cloud, Morrison

When
September 16, 6:02 PM CST
Where
Morrison County, 5.89 mi NW of Hillman
Reported by
Trained Spotter
Coordinates
46.070, -93.950

A funnel cloud was observed from the spotters northeast location along County Road 47.

Hail, Renville

When
September 16, 6:19 PM CST
Where
Renville County, 6.37 mi N of Sacred Heart
Measured
1 in hail
Reported by
Public
Coordinates
44.872, -95.361

A picture of 1 hail that fell north of Sacred Heart.

Thunderstorm Wind, Morrison

When
September 16, 6:23 PM CST
Where
Morrison County, 6.73 mi ENE of Ramey
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Storm Chaser
Coordinates
45.880, -93.850

A large tree fell on a power line.

Hail, Mille Lacs

When
September 16, 7:06 PM CST
Where
Mille Lacs County, 0.48 mi W of Wahkon
Measured
1 in hail
Reported by
Public
Coordinates
46.120, -93.530

Radar suggested the hail size was much larger over Lake Mille Lacs, but there were no reports from that area.

Hail, Mille Lacs

When
September 16, 7:25 PM CST
Where
Mille Lacs County, 1.46 mi NNW of Isle
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.150, -93.480

Hail, Kanabec

When
September 16, 9:40 PM CST
Where
Kanabec County, 7.02 mi NW of Ogilvie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.910, -93.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974147, 974148, 974149, 974150, 974151, 974146, 974155, 974154, 974152, 974153, 974201.